Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2008, 12:24 AM MDT for Deer Lodge County, Granite County, Powell County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 12:24 AM MDT (06:24 UTC)
- Expired
- Aug 31, 2008, 12:49 AM MDT
- In force
- 25 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 125 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 12:31 AM MDT | HAIL 0.75 | 1 S Deer Lodge, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3572 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 310624
SVRMSO
MTC023-039-077-310715-
/O.NEW.KMSO.SV.W.0034.080831T0624Z-080831T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1224 AM MDT SUN AUG 31 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 115 AM MDT.
* AT 1213 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF
GARRISON TO DEER LODGE...OR ALONG A LINE EXTENDING FROM 18 MILES
WEST OF DEER LODGE TO DEER LODGE...AND WERE MOVING NORTHEAST AT 42
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GARRISON AROUND 1235 AM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4625 11265 4638 11324 4682 11254 4670 11252
4670 11242 4666 11240 4666 11233 4662 11228
4654 11230 4648 11229
TIME...MOT...LOC 0624Z 229DEG 37KT 4647 11298 4643 11255
$$2 follow-up statements
000
WWUS55 KMSO 310639
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1239 AM MDT SUN AUG 31 2008
MTC023-039-310649-
/O.CAN.KMSO.SV.W.0034.000000T0000Z-080831T0715Z/
DEER LODGE MT-GRANITE MT-
1239 AM MDT SUN AUG 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANITE AND
NORTHEASTERN DEER LODGE COUNTIES IS CANCELLED...
LAT...LON 4640 11240 4639 11244 4650 11300 4682 11254
4670 11252 4670 11242 4666 11240 4666 11233
4662 11228 4654 11230 4648 11229
TIME...MOT...LOC 0639Z 229DEG 37KT 4661 11274 4653 11230
$$
MTC077-310715-
/O.CON.KMSO.SV.W.0034.000000T0000Z-080831T0715Z/
POWELL MT-
1239 AM MDT SUN AUG 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR CENTRAL POWELL COUNTY...
* AT 1231 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GARRISON TO 6 MILES
SOUTH OF ELLISTON...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF DEER LODGE TO 17 MILES EAST OF DEER LODGE...AND WERE
MOVING NORTHEAST AT 43 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BLOSSBURG AROUND 1250 AM MDT.
LAT...LON 4640 11240 4639 11244 4650 11300 4682 11254
4670 11252 4670 11242 4666 11240 4666 11233
4662 11228 4654 11230 4648 11229
TIME...MOT...LOC 0639Z 229DEG 37KT 4661 11274 4653 11230
$$000
WWUS55 KMSO 310649
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1249 AM MDT SUN AUG 31 2008
MTC077-310659-
/O.CAN.KMSO.SV.W.0034.000000T0000Z-080831T0715Z/
POWELL MT-
1249 AM MDT SUN AUG 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL COUNTY IS
CANCELLED...
LAT...LON 4640 11240 4639 11244 4650 11300 4682 11254
4670 11252 4670 11242 4666 11240 4666 11233
4662 11228 4654 11230 4648 11229
TIME...MOT...LOC 0649Z 229DEG 37KT 2259 16723 2264 16682
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:08 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 30, 9:08 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 908 PM MDT SAT AUG 30 2008 .UPDATE...MINOR ADJUSTMENTS TO THE PROBABILITY OF PRECIPITATION AND CLOUD COVER FOR TONIGHT. && .DISCUSSION...A DISTURBANCE HAS MADE ITS WAY INTO THE SOUTHERN CLEARWATER MOUNTAINS THIS EVENING. THIS DISTURBANCE IS EXPECTED TO KEEP SHOWER AND A FEW THUNDERSTORMS GOING THROUGH OUT THE NIGHT. THE BEST CHANCE FOR SHOWERS WILL BE SOUTH OF THE LINE FROM LOWELL IDAHO TO MISSOULA MONTANA. THE RED FLAG WARNING WAS ALLOWED TO EXPIRE SINCE THE WINDS HAVE DECREASED WHILE HUMIDITIES HAVE RISEN. THE FORECAST WILL HAVE TO BE MONITORED FOR FURTHER UPDATES. && .AVIATION...THUNDERSTORM DEVELOPMENT WILL ALSO MAKE ERRATIC WINDS POSSIBLE IN THESE LOCATIONS THROUGH THE NIGHT WITH KSMN AND KBTM BEING PRIMARILY IMPACTED. CLOUD COVER WILL INCREASE OVERNIGHT THROUGH SUNDAY AS AN UPPER LEVEL TROUGH APPROACHES THE NORTHERN ROCKIES. BIGGEST AVIATION IMPACT WILL BE GUSTY WINDS ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA WITH MOUNTAIN PEAKS INCREASINGLY OBSCURED THROUGH SUNDAY NIGHT. && .PREV DISCUSSION... /ISSUED 303 PM MDT SAT AUG 30 2008/ DISCUSSION...WATER VAPOR IMAGERY SHOWS A PLUME OF MID/HIGH LEVEL MOISTURE BEING PUMPED NORTHEASTWARD ACROSS SOUTHERN IDAHO AND MONTANA. A SURFACE-BASED BOUNDARY RESIDES OVER LEMHI COUNTY AND SOUTHWEST MONTANA AND WILL BE A FOCUS FOR HIGH-BASED CONVECTION THROUGH THE REMAINDER OF THE AFTERNOON AND INTO TONIGHT. THE COMBINATION OF WINDS ALOFT AND A WESTERLY SURFACE PRESSURE GRADIENT WILL CREATE BREEZY CONDITIONS FARTHER NORTH ONLY WITH A BIT MORE LOW LEVEL MOISTURE PRESENT. UPPER LEVEL SYNOPTIC LIFT WILL BE ENHANCE OVERNIGHT AND SUNDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE DIGS SOUTH ALONG THE WEST COAST. AN INCREASING TREND IN THE CHANCE OF PRECIPITATION WILL BE REPRESENTED IN THE FORECAST FOR MUCH OF WESTERN MONTANA AND NORTH-CENTRAL IDAHO...EXCEPT FOR RIGHT ALONG THE WASHINGTON BORDER. TEMPERATURES WILL ALSO BE COOLING OFF AS CLOUDS/PRECIPITATION INCREASE SUNDAY AND MONDAY. SNOW OVER THE HIGHEST MOUNTAINS WILL BE A GOOD POSSIBILITY ONCE THE UPPER LEVEL TROUGH MOVES OVER THE NORTHERN ROCKIES LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THE AREA WILL DRY OUT FROM WEST TO EAST EARLY TUESDAY AS THE SYSTEM MOVES EAST. ANOTHER SHORTWAVE WILL DROP SOUTH OUT OF CANADA INTO THE NORTHERN ROCKIES TUESDAY NIGHT. MOISTURE APPEARS TO BE LIMITED AS THIS SYSTEM INITIALLY ARRIVES SO THE POTENTIAL FOR SHOWERS WILL BE LIMITED UNTIL A DEEPER LAYER OF MOISTURE ARRIVES WEDNESDAY AFTERNOON. CHANCES FOR PRECIPITATION WILL REMAIN IN THE FORECAST THROUGH FRIDAY NIGHT WHEN THE REMNANTS OF THE MID-WEEK TROUGH FINALLY EXITS TO THE EAST. CONDITIONS WILL REBOUND WITH A DRYING TREND ON SATURDAY BUT TEMPERATURES WILL REMAIN BELOW NORMAL UNDER NORTHWESTERLY FLOW PATTERN. AVIATION...BREEZY CONDITIONS WILL CONTINUE ACROSS NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA THROUGH EARLY EVENING...MAINLY IMPACTING TERMINALS KMSO...KBTM AND KSMN. THUNDERSTORM DEVELOPMENT WILL ALSO MAKE ERRATIC WINDS POSSIBLE IN THESE LOCATIONS THROUGH THIS EVENING. CLOUD COVER WILL INCREASE OVERNIGHT THROUGH SUNDAY AS AN UPPER LEVEL TROUGH APPROACHES THE NORTHERN ROCKIES. BIGGEST AVIATION IMPACT WILL BE GUSTY WINDS ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA WITH MOUNTAIN PEAKS INCREASINGLY OBSCURED THROUGH SUNDAY NIGHT. FIRE WEATHER...A TIGHTENING SURFACE PRESSURE GRADIENT COMBINED WITH DRY SOUTHWEST WINDS ALOFT HAS CREATED POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS ACROSS SOUTHWEST MONTANA THROUGH THIS EVENING. ALTHOUGH BREEZY CONDITIONS CAN BE FOUND ELSEWHERE... HIGHER HUMIDITIES ARE EXPECTED TO OFFSET THE NEGATIVE EFFECTS OF THE WINDS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH PREV DISCUSSION....MSJ/LOEFFELBEIN/DEROSA AVIATION...SMITH/DE ROSA
Hazardous weather outlook, Aug 30, 2:37 PM MDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 237 PM MDT SAT AUG 30 2008 MTZ006-007-043-311200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 237 PM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RELATIVELY DRY COOL FRONT WILL PASS THROUGH THE REGION TODAY CREATING A TIGHTENING SURFACE PRESSURE GRADIENT. GUSTY WINDS UP TO 30 MPH MAY BE EXPERIENCED DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION...ISOLATED THUNDERSTORMS MAY ENHANCE WIND GUST POTENTIAL FOR HIGHER GUSTS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS TO WEST GLACIER...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELLERS PLANNING TO USE MCDONALD PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-311200- WEST GLACIER REGION- 237 PM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELLERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:48 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 42 min |
| Aug 31, 3:53 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell | 41 min |
| Aug 31, 2:07 PM MDT | Severe Thunderstorm Warning | MSO | Powell, Silver Bow | 8 min |
| Aug 31, 2:51 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 23 hr |
| Aug 31, 3:19 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell | 13 min |
| Aug 31, 3:49 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.